West Virginia, 2016

Damaging Winds in West Virginia, August 17, 2016

August 17, 2016 · NWS RNK · 2 events in 1 county or zone

A cold front crossed the region with its associated showers and storms. One of these storms increased to severe levels and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front crossed the region with its associated showers and storms. One of these storms increased to severe levels and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 17, 3:09 PM EST, 24 minutes earlier.

Area forecast discussion, Aug 17, 3:09 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
409 PM EDT Wed Aug 17 2016

.SYNOPSIS...
Dissipating cold front will erode over the Mid Atlantic region
tonight. A stronger front over the central United States on
Friday will cross through the region on Sunday night and Monday.
The air mass behind this front is expected to be less humid.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 345 PM EDT Wednesday...

Two lifting mechanism have triggered thunderstorms over the
forecast area today. Daytime heating and an unstable air mass were
were the main forcing for the band of thunderstorms that
developed along the Blue Ridge and was moving into the foothills
and piedmont. Gusty winds are possible with any of the stronger
thunderstorms in the line as they move into an environment with
favorable downdraft CAPES of 800 to 1000 J/KG.

Short wave energy was energy crossing out of West Virginia and
forecast to track across northern Virginia. The associated
thunderstorms were moving into the southeast West Virginia
counties of the forecast area as of 4PM. Some of the High
resolution guidance had this cluster of storms moving east out of
the forecast area around 00Z. Another short wave will cross the
area tonight which will prolong the higher probability of
precipitation through the day in the mountains, especially in the
southwest part of the forecast area.

Clouds and precipitation will again limit heating in the
afternoon. Lows tonight will remain muggy with little drop in dew
points.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
A frontal boundary will near the southern portion of the forecast
area, or south of the region, Thursday night. The exact location is
not clear cut, but a persistence forecast trends at least the
northern half of the region to limited, if any, remaining
precipitation during this time frame. The southern half will be more
prone to lingering showers for at least the first half of Thursday
night.

On Friday, what degree of decrease of precipitation that takes place
Thursday night will reverse course. An approaching trough across
central CONUS will help bring southerly flow back into the area and
lift the frontal boundary north again. Look for an increase in
precipitation during the day. Some decrease is anticipated Friday
night with the loss of daytime heating.

Saturday into Saturday night, the combination of the the frontal
boundary likely to be in the neighborhood of the forecast area, and
a nearer approach of the upper trough will promote even better
chances of showers and storms, especially in the west Saturday
afternoon.

Temperatures during this portion of the forecast will trend cooler,
but still average a few degree above average for this time of year.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...

As of 235 PM EDT Wednesday...

A strong cold front will approach the region Sunday morning, and
cross the area either Sunday night or early Monday morning. Guidance
is still flip-flopping on this detail. In advance of the front, look
for a significant increase in the coverage of showers and storms. In
the wake of the front, either Monday morning or Monday afternoon,
the area is expected to experience its first notable change in
airmass that has occurred in some time.

A cooler air mass with lower dew points will be in place across the
area by Tuesday and Wednesday. Both of these days, expect highs
across the mountains in the mid 70s to near 80 with the low to mid
80s across the Piedmont. Low temperatures will range from the mid to
upper 50s across the mountains to the low to mid 60s across the
Piedmont.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 140 PM EDT Wednesday...

Scattered thunderstorms with heavy rain and gusty winds have
again developed between KBCB and KTNB. High confidence that most
locations along and west of the Blue Ridge will have a
thunderstorms sometime before 00Z/8PM. With high moist
environment storms will bring MVFR to IFR conditions if they move
over an airport along with gusty winds in spots.

Showers and storms look to linger into late this evening as a weak
disturbance crosses the region so including either a VCSH or
prevailing MVFR/VFR after 00Z/8PM at KLWB,KBLF, and KBCB. Once
convection fades should see more in the way of fog overnight
espcly where heavier rainfall occurred earlier. However the degree
of clouds may limit formation of anything but MVFR visibilities.

Extended aviation discussion...

For Thursday and beyond, the area of high pressure along the
southeast Atlantic coast is expected to weaken. This will allow a
frontal system to begin moving south into the region, resulting
in an increased coverage of showers/thunderstorms with attendant
periods of MVFR to IFR cigs/vsbys. Early morning low clouds and
fog will likely be on the increase also. Friday will offer the
best break in this pattern with the better probability of
precipitation moving into North Carolina. Confidence is medium to
low on this short-lived drier weather. The chance of showers and
thunderstorms returns on Saturday into Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/JH
Hazardous weather outlook, Aug 17, 1:07 PM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
207 PM EDT WED AUG 17 2016

VAZ018>020-023-024-WVZ042>044-507-508-181100-
CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
207 PM EDT WED AUG 17 2016

...SEVERE THUNDERSTORM WATCH 449 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BEFORE 8PM.

NCZ001>006-018>020-VAZ007-009>017-022-032>035-043>047-058-059-181100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
207 PM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO ISOLATED SEVERE THUNDERSTORMS COULD OCCUR INTO
THIS EVENING WITH DAMAGING WINDS THE PRIMARY THREAT. IN ADDITION
VERY HEAVY RAINFALL MAY BE ENOUGH TO PRODUCE LOCALIZED FLOODING
WHERE THE STRONGER STORMS PERSIST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 1:51 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT WED AUG 17 2016

NCZ006-171945-
CASWELL-
251 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN CASWELL COUNTY...

AT 250 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BAYNES...
MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PROSPECT HILL...
JERICHO...
TOPNOT...
BAYNES...
AND LEASBURG.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3625 7938 3629 7940 3633 7937 3641 7915
      3624 7916
TIME...MOT...LOC 1850Z 250DEG 11KT 3623 7928

JJM
Special weather statement, Aug 17, 1:58 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT WED AUG 17 2016

WVZ042-043-172000-
SUMMERS-MERCER-
258 PM EDT WED AUG 17 2016

...AN AREA OF STRONG THUNDERSTORMS WILL MOVE INTO PORTIONS OF
SUMMERS AND MERCER COUNTIES...

AT 256 PM EDT...AN AREA OF STRONG THUNDERSTORM WAS LOCATED OVER TWIN
FALLS STATE PARK...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
PRINCETON...
HINTON...
ATHENS...
AND MATOAKA.

THIS INCLUDES THE MERCER COUNTY AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3777 8067 3771 8066 3743 8086 3738 8088
      3735 8085 3730 8094 3724 8123 3734 8136
      3742 8131 3742 8128 3746 8131 3751 8121
      3758 8119 3760 8108 3772 8097 3768 8088
      3774 8092 3777 8089 3782 8094 3787 8080
TIME...MOT...LOC 1856Z 264DEG 28KT 3767 8141

JJM
Special weather statement, Aug 17, 2:24 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT WED AUG 17 2016

VAZ022-033-034-172000-
ROANOKE-BEDFORD-FRANKLIN-
324 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SMITH MOUNTAIN
LAKE...SOUTHEASTERN ROANOKE...NORTHERN FRANKLIN AND SOUTHWESTERN
BEDFORD COUNTIES...

AT 323 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BURNT
CHIMNEY...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VINTON...
ROCKY MOUNT...
BOONES MILL...
STEWARTSVILLE...
AND MONETA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR SMITH MOUNTAIN LAKE!...GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3716 7949 3696 7986 3714 8010 3720 8003
      3721 7993 3731 7986 3731 7985 3732 7984
      3735 7979 3737 7978 3737 7977
TIME...MOT...LOC 1923Z 230DEG 18KT 3713 7985

JJM
Special weather statement, Aug 17, 2:39 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT WED AUG 17 2016

VAZ032-033-043-172045-
HENRY-PATRICK-FRANKLIN-
339 PM EDT WED AUG 17 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN
PATRICK...SOUTHERN FRANKLIN...AND HENRY COUNTIES...AS WELL AS THE
CITY OF MARTINSVILLE...

AT 337 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER OAK LEVEL...
MOVING EAST AT 10 MPH.

VERY HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF 40 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE...
AXTON...
SPENCER...
SYDNORSVILLE...
AND BASSETT.

THIS INCLUDES THE FOLLOWING LOCATIONS THE MARTINSVILLE SPEEDWAY AND
MARTINSVILLE AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3690 8012 3693 7962 3654 7972 3654 8021
TIME...MOT...LOC 1937Z 262DEG 8KT 3684 7995

RAB
Special weather statement, Aug 17, 3:00 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT WED AUG 17 2016

WVZ043-044-507-508-172100-
EASTERN GREENBRIER-SUMMERS-WESTERN GREENBRIER-MONROE-
400 PM EDT WED AUG 17 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
SUMMERS...SOUTHWESTERN GREENBRIER AND NORTHERN MONROE COUNTIES...

AT 400 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR ELTON TO NEAR HIX TO NEAR BALLENGEE.
MOVEMENT WAS EAST AT 45 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF 40 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEWISBURG...
WHITE SULPHUR SPRINGS...
RONCEVERTE...
ALDERSON...
AND RENICK.

THIS INCLUDES THE FOLLOWING LOCATION THE WEST VIRGINIA STATE
FAIRGROUNDS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3805 8030 3785 8025 3772 8026 3769 8030
      3764 8026 3759 8087 3774 8085 3784 8088
      3787 8081 3787 8075 3791 8078
TIME...MOT...LOC 2000Z 254DEG 39KT 3785 8081 3775 8074 3763 8079

RAB
Local storm report, Aug 17, 3:25 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     1 N SPENCER             36.63N 80.02W
08/17/2016                   HENRY              VA   LAW ENFORCEMENT

            A TREE WAS BLOWN DOWN ALONG AIRPORT ROAD.

&&

16

The radar

The Roanoke radar (KFCX), 89 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenbrier

When
August 17, 3:33 PM EST
Where
Greenbrier County, 0.88 mi NW of Lewisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.810, -80.460

Thunderstorm winds blew a tree onto a power line, catching the tree on fire, along Route 60, just west of Lewisburg, WV. Damage values are estimated.

Thunderstorm Wind, Greenbrier

When
August 17, 3:45 PM EST
Where
Greenbrier County, 1.39 mi NNE of White Sulphur Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.799, -80.293

Thunderstorm winds blew a tree down on a cable line and smashed a swing set on Nutter Avenue. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657153, 657154.